Illinois, 2023

Flood in Illinois, January 2, 2023

January 2, 2023 · NWS PAH · 1 event in 1 county or zone

Multiple bands of thunderstorms occurred during the night. The storms occurred in the warm sector of a surface low centered over northeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Multiple bands of thunderstorms occurred during the night. The storms occurred in the warm sector of a surface low centered over northeast Kansas. The storms were far removed from the primary surface fronts, but a 500 mb shortwave rotating northeast toward the lower and mid-Mississippi Valley provided strong forcing for storms. The storms produced locally heavy rainfall that caused minor flooding of roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 2, 1:43 PM CST, 8 hours 15 minutes earlier.

Area forecast discussion, Jan 2, 1:43 PM CST, 8 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
143 PM CST Mon Jan 2 2023

.SHORT TERM...(Tonight through Wednesday night)
Issued at 142 PM CST Mon Jan 2 2023

Bottom Line Up Front... An active 24 hours of weather is in store
for the region, with both heavy rain and flooding and possibly
severe thunderstorms. A Flood Watch is now in effect for the
entire region through Tuesday morning. The severe thunderstorm and
flooding threats will be maximized from this evening, through the
overnight, and into Tuesday morning. A second round of storms is
possible Tuesday afternoon with a cold frontal passage across
southwest IN through the KY Pennyrile.

Severe Thunderstorm Discussion... Low pressure continues to deepen
across western OK, with an associated surface warm front currently
extending along the Interstate 64 corridor. Despite the low clouds
and areas of fog, strong warm advection is fostering a very mild and
moist environment into the region. Temperatures across southeast MO
into western KY are in the middle to upper 60s. Dew point
temperatures in the middle to upper 60s are present across northeast
AR into western TN.

As WAA increases, an initial round of storms will develop across the
region, mainly between 4 PM and 10 PM. It is unclear still if these
storms will become surface-based, but elevated convection with
marginally severe hail will be possible. If the storms can tap into
surface-based instability, damaging wind gusts and possibly a brief
tornado cannot be ruled out.

The main severe risk will increase late tonight through the predawn
hours Tuesday morning. Ongoing convection across TX, OK, and AR will
grow upscale into linear elements. Model guidance is consistently
showing 100-250 J/kg of surface-based instability developing ahead
of this line. Additionally, the LLJ will really ramp up, 50-60 kts
at 850 mb. Forecast 0-3 km bulk shear vectors of 30-40+ kts will be
nearly orthogonal to the convection as well. Putting it all together
yields a rather robust QLCS convection risk, with damaging wind
gusts and perhaps a few spin-up tornadoes possible. The latest SPC
outlook brings an Enhanced risk into our far southwest counties
across the MO/AR border, with slight and marginal risks enveloping
this area. Depending on how the storms evolve, the risk could
extend north to the I-64 corridor.

The timing of this event will be after most folks have gone to
sleep, mainly between 10 PM and 6 AM, making this a hazardous
situation for those without ways to receive warnings that will wake
you up while sleeping!

Flooding Discussion... The QPF event has really increased over the
last 24 hours, as models have come into better agreement. All the
ingredients will be present for corridors of flash flooding tonight
through Tuesday morning: 1) PWAT values 300-400% of normal, 2) 50-60
kt LLJ, and 3) Potentially multiple rounds of training
thunderstorms. Model guidance has been consistently showing a broad
brush of 1.5 to 3.0 inches of rain across the CWA, but a corridor of
3-4"+ is becoming more likely, particularly across the MO Bootheel
into western KY and the far southern tip of IL. Collaborated with
WPC on introducing a moderate risk of excessive rainfall for this
are a. Opted to expand the existing Flood Watch to include the
entire CWA given the potential impacts and to extend the end time to
15z Tuesday for an additional buffer.

Tuesday afternoon/evening...Depending on how worked over the
atmosphere is following tonight's convection and the timing of the
trailing surface cold front, another round of storms may develop
across southwest IN and the KY Pennyrile. Cannot rule out a
marginally severe storm with this activity, but the better risk will
be east of our region as these storms mature.

.LONG TERM...(Thursday through Monday)
Issued at 142 PM CST Mon Jan 2 2023

Colder air begins funneling into the region on Wednesday behind the
frontal passage. The upper level low will be positioned in Northern
Iowa Wednesday. It will slowly spin eastward into the lower Great
Lakes through Thursday night before departing into the Northeast
U.S. The majority of the wrap around precipitation associated with
it should remain well north of our region. However, there is a hint
of some light showers or sprinkles making it into our northern
counties, primarily along and north of I-64 on Thursday. We have
higher confidence in the increase in clouds through much of the area.

We lose the influence of the upper trough on Friday as near zonal
flow develops. After that, models struggle with regard to timing and
placement of our next piece of mid level energy that will spread
light precipitation across the region sometime in the Friday night
into Sunday morning time window. Surface high pressure will
initially be over the Central Gulf Coast States on Friday, so return
flow moisture appears limited. Thus, QPF amounts should be rather
light with this system. This likely will be an all-rain event.
Temperatures Saturday night will likely be warmer if we indeed have
precipitation occurring during that time.

Temperatures will average near to slightly above normal through the
period. Coldest highs in the upper 30s to lower 40s are expected on
Thursday before slight moderation occurs on Friday. Southerly flow
on Saturday should allow highs to return to the 50s across portions
of the region.

&&

.AVIATION...
Issued at 1123 AM CST Mon Jan 2 2023

Fog/low clouds are slow to lift, particularly north and west,
nearer the front. We are watching the temps rise incrementally
from the south, but so are the dew points, keeping complete or
near complete saturation. It may take until mid-late afternoon for
south winds to kick in enough to assist in scouring the LIFR-IFR
bases/vsbys. Patchy light showers are also offering restrictions.
Later today into tonight, the winds kick up/become gusty and a
convective threat is included. Additional IFR restrictions in
heavy showers is anticipated, and we've kept the inherited wind
gust potential with thunder overnight. Chances wind down west to
east, esp thunder, late tonight into tmrw, but restricted bases
will likely not clear to VFR til late in or even beyond the
planning phase of the forecast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Tuesday morning for ILZ075>078-080>094.

MO...Flood Watch through Tuesday morning for MOZ076-086-087-100-
     107>112-114.

IN...Flood Watch through Tuesday morning for INZ081-082-085>088.

KY...Flood Watch through Tuesday morning for KYZ001>022.

&&

SHORT TERM...DWS
LONG TERM...SP
Hazardous weather outlook, Jan 2, 7:21 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
721 PM CST Mon Jan 2 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040130-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
721 PM CST Mon Jan 2 2023 /821 PM EST Mon Jan 2 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

The potential for a few strong to severe thunderstorms will
increase overnight. The highest risk of any severe storms will be
mainly south of a line from Carbondale Illinois to Madisonville
Kentucky. An isolated tornado or two is possible, but the primary
hazard will be damaging winds.

Flooding is a concern due to anticipated rainfall amounts of 2 to
4 inches. Please refer to the Flood Watch for more details.

In addition, outside of thunderstorms, strong south winds could
gust up to 40 mph through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe storms will be possible late Tuesday
afternoon and evening, mainly over southwest Indiana and the
Pennyrile region of western Kentucky.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

MY

In the hours before

Special weather statement, Jan 2, 7:00 PM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Paducah KY
700 PM CST Mon Jan 2 2023

MOZ110-114-030145-
Stoddard MO-New Madrid MO-
700 PM CST Mon Jan 2 2023

...Strong thunderstorms will impact portions of southwestern New
Madrid and southeastern Stoddard Counties through 745 PM CST...

At 659 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Malden to Clarkton. Movement was northeast at
30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Parma around 715 PM CST.

Other locations in the path of these storms include Risco.

This includes Interstate 55 between Mile Markers 32 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3639 8997 3655 8995 3664 8996 3664 8997
      3672 8970 3640 8967 3640 8968 3642 8970
      3643 8974 3640 8975 3639 8975 3638 8979
TIME...MOT...LOC 0059Z 234DEG 28KT 3658 8998 3645 8998

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SP
Special weather statement, Jan 2, 8:50 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
850 PM CST Mon Jan 2 2023

ILZ090-094-KYZ002>008-030330-
Massac IL-Pope IL-Carlisle KY-Marshall KY-McCracken KY-Ballard KY-
Graves KY-Hickman KY-Livingston KY-
850 PM CST Mon Jan 2 2023

...Strong thunderstorms will impact portions of Massac, southern
Pope, western Livingston, northwestern Marshall, eastern Carlisle,
northeastern Hickman, southeastern Ballard, McCracken and northern
Graves Counties through 930 PM CST...

At 849 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Metropolis to 7 miles
southeast of Bardwell. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Water could pond on area roads adn
         highways

Strong thunderstorms will be near...
  Metropolis around 855 PM CST.
  Paducah by 905 PM CST.

Other locations in the path of these storms include Paducah,
Reidland, Ledbetter and Calvert City.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 1 and 25.
 Interstate 24 in Illinois between Mile Markers 28 and 38.
 Interstate 69 in Kentucky between Mile Markers 44 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3735 8842 3689 8831 3673 8897 3725 8888
TIME...MOT...LOC 0249Z 250DEG 43KT 3721 8882 3683 8889

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JGG
Special weather statement, Jan 2, 9:26 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
926 PM CST Mon Jan 2 2023

ILZ090-094-KYZ005-007-008-010-011-013-030415-
Massac IL-Pope IL-Marshall KY-McCracken KY-Crittenden KY-Lyon KY-
Livingston KY-Caldwell KY-
926 PM CST Mon Jan 2 2023

...Strong thunderstorms will impact portions of southeastern Massac,
southeastern Pope, central Crittenden, Livingston, western Caldwell,
northwestern Marshall, southeastern McCracken and northern Lyon
Counties through 1015 PM CST...

At 926 PM CST, Doppler radar was tracking strong thunderstorms from
near Reidland to near Smithland. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Calvert City and Burna around 935 PM CST.
  Salem around 945 PM CST.

Other locations in the path of these storms include Marion,
Eddyville, Princeton, Farmersville and Creswell.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 16 and 47.
 Interstate 69 in Kentucky between Mile Markers 49 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3694 8849 3694 8852 3720 8851 3747 8796
      3706 8785 3692 8849
TIME...MOT...LOC 0326Z 243DEG 35KT 3715 8847 3701 8847

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JGG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Massac

When
January 2, 9:58 PM CST to 11:30 PM CST
Where
Massac County, 1.3 mi ENE of Brookport to 2.78 mi E of Brookport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.130, -88.610

Two to three inches of water were over Unionville Road. A weather observer in the Cocorahs network near Unionville measured a 24-hour total of 3.09 inches.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070957.